Tennessee, 2018

Flash Flood and Lightning Strike in Tennessee, March 28 to 29, 2018

March 28 to 29, 2018 · NWS OHX · 3 events in 3 counties and zones

Moderate to heavy rain spread across Middle Tennessee during the late evening hours on March 28 and continue into the morning hours on March 29. Rainfall totals ranged from around 1 inch up to nearly 5 inches, with a few reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Moderate to heavy rain spread across Middle Tennessee during the late evening hours on March 28 and continue into the morning hours on March 29. Rainfall totals ranged from around 1 inch up to nearly 5 inches, with a few reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 28, 8:48 PM CST, 57 minutes earlier.

Area forecast discussion, Mar 28, 8:48 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
948 PM CDT Wed Mar 28 2018

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Moderate/heavy rain remains in the works for locations mainly
west of I-65. HiRes models continue to show widespread rain/iso
storms well into the early morning hours across much of our
west...finally tapering off 09-10z or so. Isolated flooding
very possible...although instability/shear weaker the further
north. Incoming storms are expected to weaken as they move
into middle TN but are likely to train some across our southwest.

Have realigned pops slightly but overall trends very close to
ongoing forecast. Flood watch remains in effect as is through
Thursday.

&&

.AVIATION...
00Z TAF DISCUSSION.

An axis of rain is moving into western parts of Middle Tennessee.
Light rain is already starting in Nashville. Expect precip to
continue for the next several hours, bringing MVFR ceilings and
low visibilities BNA, MQY, and CKV this evening and early Thursday
morning. There may be a brief break in the precip in the early
afternoon, then light precip is expected to move across the area
Thursday evening.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday evening for Cheatham-Clay-Davidson-
Dickson-Hickman-Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-
Maury-Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......07
AVIATION........11
Hazardous weather outlook, Mar 28, 3:59 AM CST, 17 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
459 AM CDT Wed Mar 28 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-291000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
459 AM CDT Wed Mar 28 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this afternoon and tonight
in areas generally south of I-40 and west of I-65. This includes
the cities of Columbia, Lawrenceburg, Centerville and Linden.
Damaging straight-line winds will be the primary threat.

A Flood Watch is in effect tonight and tomorrow for most of Middle
Tennessee west of the Cumberland Plateau as a quasi-stationary
front develops across the mid state.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Flood Watch will continue through Thursday. Total rainfall
amounts from Wednesday morning through Thursday will range from
less than an inch across the Cumberland Plateau to 3 to 4 inches
around Clarksville, Springfield, Waverly, Dover, Centerville and
surrounding areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tomorrow.

In the hours before

Special weather statement, Mar 28, 9:08 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
1008 PM CDT WED MAR 28 2018

TNZ057>060-290400-
Hickman TN-Williamson TN-Lewis TN-Maury TN-
1008 PM CDT WED MAR 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEWIS...NORTHWESTERN
MAURY...WEST CENTRAL WILLIAMSON AND SOUTHEASTERN HICKMAN COUNTIES
UNTIL 1100 PM CDT...

At 1008 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hohenwald, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Columbia, Centerville, Santa Fe, Gordonsburg, Hampshire, Williamsport
and Primm Springs.

This includes Interstate 840 between mile markers 7 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3550 8746 3571 8759 3596 8719 3567 8692
TIME...MOT...LOC 0308Z 238DEG 24KT 3562 8746

Whitehead
Special weather statement, Mar 28, 9:44 PM CST, 1 minute before
Special Weather Statement
National Weather Service Nashville TN
1044 PM CDT WED MAR 28 2018

TNZ027-059-060-062-290430-
Rutherford TN-Williamson TN-Davidson TN-Maury TN-
1044 PM CDT WED MAR 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIDSON...NORTHWESTERN
RUTHERFORD...NORTHEASTERN MAURY AND WILLIAMSON COUNTIES UNTIL 1130 PM
CDT...

At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Spring Hill, or 9 miles north of Columbia, moving
northeast at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Murfreesboro, Franklin, Columbia, Smyrna, Brentwood, La Vergne,
Spring Hill, Nolensville, Forest Hills, Oak Hill, Belle Meade,
Thompson's Station, Antioch, Eagleville, Berry Hill, Natchez Trace At
Highway 96, Triune, Santa Fe and Leipers Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3620 8667 3583 8638 3561 8714 3578 8723
      3593 8720
TIME...MOT...LOC 0343Z 237DEG 43KT 3576 8708

Whitehead

The radar

The Nashville radar (KOHX), 13 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Lightning, Davidson

When
March 28, 9:45 PM CST
Where
Davidson County, 1.18 mi WNW of Donelson
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.174, -86.671

Lightning struck a house at 3201 Toddway Court in Donelson causing damage to the home.

Flash Flood, Trousdale

When
March 29, 1:42 AM CST to 3:42 AM CST
Where
Trousdale County, 1.93 mi NW of Templow to 5.02 mi NNE of Antioch
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.446, -86.258

A few roads were closed due to flooding across Trousdale County, and one motorist was stranded in the flood waters. Several creeks and streams were also near bankful.

Heavy Rain, Perry

When
March 29, 6:52 AM CST
Where
Perry County, 1.18 mi SSE of Linden
Reported by
COOP Observer
Coordinates
35.605, -87.841

The Linden Water Plant measured 4.38 inches of rain.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748428, 748429, 748430.